The Significance of Tumour “Stimulation” by Tamoxifen
Several publications on tamoxifen therapy in advanced breast cancer have reported a “flare” in the tumour soon after the onset of therapy. Although it is said to occur in about 10% of cases, it leads to withdrawal of patients from tamoxifen therapy in less than 0.5% of treated patients (Patterson and Baum, 1978). In this brief presentation, I would like to consider three questions: What is this flare? What does it indicate? Is it safe to continue tamoxifen therapy when it occurs?
KeywordsBreast Cancer Bone Metastasis Advanced Breast Cancer Bone Pain Tamoxifen Therapy
- Engelsman, E. (1978) Personal communicationGoogle Scholar
- Nordenskjöld, B.: [3H] thymidine incorporation into DNA of mammary carcinoma before and after endocrine therapy. Proc. Symp. ‘The Hormonal Control of Breast Cancer’, pp. 43–52. Alderly Park: I.C.I., Pharmaceuticals Division 1975Google Scholar
- Patterson, J., Baum, M.: Safety of tamoxifen. Lancet 1978 I, 8055Google Scholar
- Powles, T. J.: Factor influencing metastasis in bone. In: Secondary spread in breast cancer. Stoll, B. A. (ed.), p. 81. London: Heinemann Medical 1977Google Scholar
- Stoll, B. A.: Discussion, Proc. Symp. ‘The Hormonal Control of Breast Cancer’, pp. 57–58. Alderley Park: I.C.I., Pharmaceuticals Division 1975Google Scholar